Nevada, 2012

Heavy Snow in Nevada, December 12 to 13, 2012

December 12 to 13, 2012 · NWS LKN · 3 events in 3 counties and zones

A winter storm brought 6 to 8 inches of snow to northwest Nye, Lander, and Eureka counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought 6 to 8 inches of snow to northwest Nye, Lander, and Eureka counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 12, 6:15 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 12, 6:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
615 PM PST WED DEC 12 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL STEER PACIFIC MOISTURE INTO
THE SILVER STATE. EXPECTING A WIDESPREAD SNOW EVENT TONIGHT AND
INTO THURSDAY MORNING WITH SIGNIFICANT ACCUMULATIONS OVER SEVEN
THOUSAND FEET. THIS STORM WILL BE THE FIRST OF A SERIES OF WINTRY
STORMS FOR THE GREAT BASIN.

&&

.UPDATE...UPDATED TO REFRESH POP/QPF/SNOW AMOUNT GRIDS THROUGH 4
AM FOR THE OVERNIGHT. MASSAGED SNOW LEVEL GRIDS TO ENSURE
ACCUMULATING SNOW AT TONOPAH BY LATE TONIGHT.

BAND OF SNOWFALL THAT HAS BEEN CONSISTENTLY FORECASTED BY
GFS/ECMWF FOR AT LEAST 2 DAYS IS BEGINNING TO EVOLVE ON RADAR THIS
EVENING...WITH REFLECTIVITY ORGANIZING ALONG A MOUNTAIN CITY-
TUSCARORA-BATTLE MOUNTAIN-AUSTIN LINE. A CALL TO A SPOTTER IN
TUSCARORA INDICATES ACCUMULATING SNOW HAS BEGUN THERE. INITIAL
PRECIPITATION WILL BE RAIN BELOW 5500 FEET FOR THE NEXT FEW HOURS
THIS EVENING /RAINING AT LOVELOCK AND RAIN/SNOW MIX AT BATTLE
MOUNTAIN CURRENTLY/ BUT ALL MODELS INDICATE 700 MB TEMPS COOLING
ENOUGH TO SUPPORT SNOW AT ALL LOCALES AFTER 10 PM.

MADE NO CHANGES TO INHERITED WINTER WEATHER HEADLINES. MODEL QPF
GUIDANCE CONTINUES TO SHOW THE HEAVIEST SNOW FALLING IN THE WINTER
STORM WARNING AREA INTO THURSDAY MORNING...WITH ADVISORY LEVEL
SNOWS EXTENDING INTO MUCH OF ELKO COUNTY. HAZARDOUS SNOW-PACKED
ROADS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA FOR THE THURSDAY
MORNING COMMUTE...AND WILL CONTINUE TO MONITOR FOR IMPACTS.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 337 PM /

SYNOPSIS...A LOW PRESSURE SYSTEM WILL STEER PACIFIC MOISTURE INTO
THE SILVER STATE. EXPECTING A WIDESPREAD SNOW EVENT TONIGHT AND
INTO THURSDAY MORNING WITH SIGNIFICANT ACCUMULATIONS OVER SEVEN
THOUSAND FEET. THIS STORM WILL BE THE FIRST OF A SERIES OF WINTRY
STORMS FOR THE GREAT BASIN.

SHORT TERM...TONIGHT THROUGH SATURDAY. AS OF 23Z...THE RADAR AT
KLRX PINGS INTO A SWATH OF ACTIVITY FROM ELKO COUNTY...NEAR DEETH...TO
LANDER COUNTY. SUFFICE TO SAY THE MOISTURE IS WORKING ITS WAY
INTO THE LKN CWA. WHILE VALLEY TEMPERATURES CLIMBED WELL INTO THE
40S THIS AFTERNOON...BOTH NCEP AND NON-NCEP GUIDANCE SHOW 700 MB
TEMPERATURES PLUMMETING AFTER 06Z THURSDAY. EVEN AT THIS
TIME...THERE IS ONE GLARING DIFFERENCE BETWEEN THE GFS AND THE EC.
AT 00Z THURSDAY...THE EC CONTINUES TO DEPICT A SURFACE LOW OF 1002
MB NEAR TONOPAH...WHILE THE GFS PLACES THE CENTER OF SURFACE
CIRCULATION NORTHEAST OF THE EC POSITION NEAR THE LANDER...NYE
BORDER. FAST FORWARD 12 HOURS AND TWO DIFFERENT TRACKS EMERGE.
EXPECTING SNOW TO BLANKET THE CWA FROM PROSPECT PEAK TO ROUND
MOUNTAIN. HEADLINE PRODUCTS REMAIN IN EFFECT FOR THIS EVENT. BY
18Z THURSDAY...THE SURFACE FRONT WILL HAVE PUSHED EAST OF THE LKN
CWA...THE SNOW WILL TAPER OFF WITH ISOLATED SHOWERS THERE AFTER.
AS TIME ELAPSES...THE GFS AND EC PROJECT A POSITIVE TILT SHORT
WAVE BY 12Z FRIDAY ENTERING HUMBOLDT COUNTY FIRST AND A THIRD
SHORTWAVE EARLY SATURDAY. HOWEVER...GIVEN THE VAGARIES OF THE
MODELS...IT IS TOO EARLY TO DETERMINE THE SNOW ACCUMULATIONS
BEYOND THURSDAY.

LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY. WEAK RIDGE OVER
THE CWA SATURDAY NIGHT...THEREFORE HAVE LOWERED POPS AS EC AND GFS
KEEP PRECIP MAINLY CONFINED TO ID AND EXTREME WESTERN NV. EC AND GFS
ARE OUT OF PHASE SUNDAY. GFS KEEPS RIDGE OVER CWA WITH A WEAK
SHORTWAVE CLIPPING NE NV...WHILE EC HAS A STRONG SYSTEM PUSHING
THROUGH ALL OF NORTHERN NV. HAVE KEPT MODERATE POPS IN THE FORECAST
OVER NRN NV SUNDAY AS BOTH MODEL SOLUTIONS STILL FORECAST GOOD QPF
AMOUNTS. GFS HAS DIRTY RIDGE ACROSS NRN NV SUNDAY NIGHT SO HAVE KEPT
SOME LOW POPS IN FORECAST...HOWEVER HAVE LOWERED POPS FROM PREVIOUS
FORECAST TO BECOME MORE IN LINE WITH THE EC. ON MONDAY...A RIDGE
MOVES OVER THE CWA. THE GFS IS FLATTER AND DIRTY WITH THE RIDGE WITH
SHOWERS ACROSS NRN NV WHILE EC SHARPER PUSHING PRECIP NORTH INTO
IDAHO. FOR TUESDAY...ANOTHER COLD SYSTEM PUSHES ACROSS THE
CWA...THIS TIME GFS THE STRONGEST. LITTLE CHANGE IN THE POP FORECAST
DAY 6 AND 7 WITH UNCERTAINTY IN THE MODELS. GUIDANCE IS SHOWING
TEMPERATURES A LITTLE BELOW NORMAL TO CLIMO VALUES THROUGHOUT THE
LONG TERM PERIOD...HOWEVER EXPECTING SOME ADDITIONAL COOLING IN
AREAS WITH LINGERING SNOW COVER.

AVIATION...SHOWERS MAY BEGIN AT KWMC AS RAIN LATE THIS AFTERNOON...
BUT IS EXPECTED TO TRANSITION TO SNOW EARLY THIS EVENING.  HEAVIEST
SNOW IS EXPECTED TO DEVELOP ROUGHLY ALONG A LINE FROM KTPH TO THE NE
OVER THE RUBY MTS NEAR KEKO THIS EVENING AND OVERNIGHT. KELY SHOULD
REMAIN MAINLY BE DRY THROUGH 12Z THURSDAY...HOWEVER EXPECT GUSTY
WINDS TO PERSIST AHEAD OF THE APPROACHING FRONT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHWESTERN ELKO COUNTY.

WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR NORTHWESTERN
NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.

&&

99/99
Hazardous weather outlook, Dec 12, 2:25 PM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
225 PM PST WED DEC 12 2012

NVZ037-040-131030-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
225 PM PST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BATCH OF WINTRY WEATHER IS EXPECTED THIS FORECAST PERIOD. SNOW
ACCUMULATIONS OF 4 TO 6 INCHES IS FORECAST FOR MOST VALLEYS WITH
8 TO 16 INCHES EXPECTED FOR ELEVATIONS ABOVE 7000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MANY LOCATIONS IN CENTRAL NEVADA WILL RECEIVE ADDITIONAL
ACCUMULATIONS ON THURSDAY. STAY TUNED...ADDITIONAL STORMS EXPECTED
THE NEXT SEVEN DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031-034-036-038-039-041-131030-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
225 PM PST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BATCH OF WINTRY WEATHER IS EXPECTED THIS FORECAST PERIOD. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IS FORECAST FOR MOST VALLEYS WITH
4 TO 7 INCHES EXPECTED FOR ELEVATIONS ABOVE 7000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MANY LOCATIONS IN NORTHERN AND CENTRAL NEVADA WILL RECEIVE
ADDITIONAL ACCUMULATIONS ON THURSDAY. STAY TUNED...ADDITIONAL
STORMS EXPECTED THE NEXT SEVEN DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-033-035-131030-
HUMBOLDT COUNTY-SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
225 PM PST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE SYSTEM WILL BRING UNSETTLED WEATHER TO NEVADA THIS
FORECAST PERIOD. EXPECT SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MANY LOCATIONS IN NORTHERN AND CENTRAL NEVADA WILL RECEIVE
ADDITIONAL ACCUMULATIONS ON THURSDAY. STAY TUNED...ADDITIONAL
STORMS EXPECTED THE NEXT SEVEN DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, N Lander & N Eureka

When
December 12, 9:00 PM PST to December 13, 12:00 PM PST
Where
N Lander & N Eureka forecast zone
Reported by
CoCoRaHS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Six inches of snow was reported in Battle Mountain.

Heavy Snow, S Lander & S Eureka

When
December 12, 10:00 PM PST to December 13, 2:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Bob Scott Summit and six inches in Reese River Valley about 40 miles south of Battle Mountain.

Heavy Snow, Northwestern Nye

When
December 12, 10:00 PM PST to December 13, 1:00 PM PST
Where
Northwestern Nye forecast zone
Reported by
COOP Observer
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Gabbs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416499, 416472, 416498.